Treatment Review; Double Issue #26 & #27 November 1997
As this issue of Treatment Review went to press some doctors
were starting to refer to this condition as lipodystrophy.
Lipodystrophy is a medical term for when the body does not
process fats properly. Symptoms of this condition are loss of
fat from the face and upper body, muscle loss in the arms and
legs, pot belly, abnormal fatty deposits such as the "buffalo
humps" discussed on page 14, and in some cases diabetes, which
is also discussed on page 14. Blood levels of substances called
triglycerides can also be higher than normal.
If you're experiencing these types of symptoms you should
promptly report them to your doctor. The Network will provide
updates on these problems as new information becomes available.
Wasting is the term used for severe weight loss in people with
HIV. This weight loss can be a direct result of HIV infection
or can be caused by opportunistic infections. Wasting mainly
involves loss of important muscle tissue. Muscle tissue is
where proteins get stored for use when the body needs energy.
In wasting, the body uses up these proteins and cannot easily
replace them. There are changes in the way the body breaks down
food so that proteins do not get stored in the muscle tissue in
the normal way.
Although there have been reductions in cases of wasting since
more effective anti-HIV drugs have become available, Network
members who are taking protease inhibitors in combination with
other antiretrovirals are sometimes still seeing what appears
to be wasting - thin arms and legs, big bloated bellies, more
fat than usual in the stomach. Their T4 cell counts have gone
up and their viral load has gone down, often to unmeasureable
levels. So why are they losing muscle tissue? What exactly is
The Network spoke to a leading GI doctor about this. He too is
seeing people who are taking protease inhibitors but still
having symptoms of wasting. The weight loss can also appear in
the face - in the temples and cheeks - particularly in small
people. Although Crixivan was the first protease inhibitor
known to cause a big belly, including a lot of gas, the same
side effect is now being reported with the other available
His thought is that there is an underlying change in the
metabolic system caused by HIV. The metabolic system is the way
your body digests food and turns it into energy and waste. The
change caused by HIV in this system doesn't go away when
protease inhibitors are added. In other words, HIV causes
something to happen, in this case the big belly and the skinny
arms and legs. Take away the HIV and you're still left with
what's happening. The protease inhibitors may stop HIV from
infecting more cells, but they don't reverse the metabolic
change that has already begun.
The Forum For Collaborative AIDS Research in Washington DC,
which works with community groups, researchers and
pharmaceutical companies, is developing a clinical trial to
find out more about this syndrome. Right now, there are no
answers - only guesses as to what may be happening.
If you're experiencing some effects of wasting - in your face,
your arms and legs, or a big belly - get in touch with the
Network and let us know. We can pass the information on to the
Forum, anonymously of course, in order to support the
development of a clinical trial to answer some of these
In addition, The Network co-sponsors monthly community forums
with the Community Research Initiative on AIDS, Gay Men's
Health Crisis and the Treatment Action Group. The forum in
January of next year will provide the latest information about
protease inhibitors and wasting syndrome. Invited speakers are
Don Kotler, MD and acupuncturist and Chinese medicine
practitioner Jackie Haught.